Alert archive / Kentucky / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, WV

July 1, 2017Greenup County, Kentucky

NWS Charleston, WV issued this special weather statement at Jul 1, 2017, 4:01 PM EDT for Greenup County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 4:01 PM EDT (20:01 UTC)
Expired
Jul 1, 2017, 4:30 PM EDT
In force
29 min
Issued by
NWS Charleston, WV

County Greenup County, KY

The radar

The Charleston,WV radar (KRLX), 104 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WWUS81 KRLX 012001
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
401 PM EDT SAT JUL 1 2017

KYZ101-OHZ087-012030-
Greenup-Lawrence-
401 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENUP AND
NORTHWESTERN LAWRENCE COUNTIES...

At 400 PM EDT, a strong thunderstorm was located near Franklin
Furnace, or near Wheelersburg, moving east at 55 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lake Vesuvius, Greenup, Letitia, Franklin Furnace, Vernon, Grays
Branch and Pedro.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3864 8305 3866 8305 3874 8287 3869 8288
      3866 8286 3862 8286 3858 8284 3858 8280
      3860 8274 3865 8277 3868 8276 3868 8270
      3875 8270 3875 8266 3883 8265 3885 8260
      3858 8254 3856 8306 3864 8306
TIME...MOT...LOC 2000Z 255DEG 46KT 3867 8284 

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 1, 3:02 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 1, 3:02 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
302 PM EDT Sat Jul 1 2017

.SYNOPSIS...
Cold front crosses this afternoon. Weak upper level energy
provides low rain chances for the 4th. Cold front passes
Thursday/Thursday night.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 245 PM Saturday...

Despite rather favorable conditionally unstable soundings, the
atmosphere in place this weekend has been tough at best to
produce convection. Today is not much different with the models,
even with a weak surface boundary and weak upper vort crossing
this afternoon and evening. Still, given the diurnal factor
itself, have elected to continue with scattered afternoon and
evening convection, with many areas remaining dry, however.
Thereafter, the deeper moisture moves out tonight behind the
system, especially on Sunday. This will end the threat of
precip for the most part, though models try to just hang on to
a quite small chance of convection over southwest Virginia on
Sunday with a little better moisture down there. Otherwise, look
for dry conditions most areas from late this evening thru
Sunday. There will be low clouds again early Sunday morning with
enough lingering low level moisture, but this will quickly mix
out with drier air aloft for a sunny afternoon. However, while
temperatures will be similar on Sunday, somewhat drier air will
make for a more comfortable day with highs again in the 80s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 225 PM Saturday...

500mb fields will become less organized through the short term
with a myriad of short wave troughs in the weaker gradient, none
of which will provide any sort of direct hit on the CWA. The
main trough will be slow to move in from the mid Mississippi
Valley, and will be more of a long term issue, but there will be
just enough energy and moisture in the short term warranting
the ever so slow increase in POPs through Tuesday. Pretty
standard summer time weather overall, with mid to upper 80s in
the lowlands and mid to upper 60s for the overnight lows.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 225 PM Saturday...

Upper trough and cold front will be a Thursday event,but there
will be some questions as to the level of the thunderstorm
threat that will exist with it as it passes. The main energy
will track to the northeast, as the trough aloft gets absorbed
into deepening flow far up over Atlantic Canada, so the front
that far away from the low could shear out a bit. Regardless,
the POPs should remain higher for the Thursday, and have
likelies going forward. Again, no major changes to the
temperature forecast with near to slightly above normal values
expected for the end of the week and into next weekend.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
18Z Saturday thru 18Z Sunday...

A weak front crosses the area later this afternoon, but
associated showers and thunderstorms will be scattered, so
confidence too low to include other than VCTS in the TAFs.

This afternoon...
SCT-BKN 3500-5000 feet AGL, with SCT SHWRS/TSTMS this
afternoon, again using VCTS in TAFS. Winds westerly and gusty
this afternoon at 10-20 KTS, higher on the ridges.

Tonight...
SCT-BKN 5000-7000 feet with decreasing storms and winds this
evening. Cigs 1500-2500 feet are forecast to reform later
tonight, especially across the southern and eastern sites. IFR
possible in mountains, but will hold off on IFR at TAF sites
given what happened last night. Significant river valley fog not
expected tonight outside of those areas that receive rain this
afternoon and evening, but look for MVFR fog at EKN and CRW 09Z-
12Z.

Sunday...becoming mainly VFR SCT 4000-6000 feet AGL 14-15Z with
westerly winds 5 to 10 KTS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: A TAF would need amended if it becomes
apparent a thunderstorm will directly impact its location
today. Timing of MVFR ceilings tonight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z SUNDAY...
No widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JMV/26
NEAR TERM...JMV
SHORT TERM...26
LONG TERM...26
AVIATION...JMV
Hazardous weather outlook, Jul 1, 4:59 AM EDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
459 AM EDT Sat Jul 1 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-020900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
459 AM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms today. Damaging
winds are the primary hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 1, 4:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
401 PM EDT SAT JUL 1 2017

KYZ101-OHZ087-012030-
Greenup-Lawrence-
401 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENUP AND
NORTHWESTERN LAWRENCE COUNTIES...

At 400 PM EDT, a strong thunderstorm was located near Franklin
Furnace, or near Wheelersburg, moving east at 55 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lake Vesuvius, Greenup, Letitia, Franklin Furnace, Vernon, Grays
Branch and Pedro.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3864 8305 3866 8305 3874 8287 3869 8288
      3866 8286 3862 8286 3858 8284 3858 8280
      3860 8274 3865 8277 3868 8276 3868 8270
      3875 8270 3875 8266 3883 8265 3885 8260
      3858 8254 3856 8306 3864 8306
TIME...MOT...LOC 2000Z 255DEG 46KT 3867 8284

26

Nearby

Special Weather Statements in Kentucky, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.